Fentanyl and Fake PillsNov 21, 2022
The following information is from the Ventura County Responds website which was created to respond to the opioid crisis. In Ventura County, more than 200 people die each year from opioid overdoses. Prescription painkiller abuse, fentanyl and fake pills, and rising opioid overdoses are part of a nationwide crisis. Visit the website here to learn the signs of overdose and how to take action.
Fentanyl is an extremely powerful synthetic opioid, much stronger than other opioids like oxycodone, and is estimated to be 50 to 100 times more potent than morphine. All forms of fentanyl can be dangerous and it’s important to know the differences.
- In its prescription form, fentanyl is used medically to treat severe or long-term pain in patients who need continuous relief.
- Prescription fentanyl is not usually linked to most synthetic opioid harms or overdoses.
However, fentanyl is also illegally manufactured and sold, and is one of the most common drugs associated with overdose deaths in the United States. In Ventura County, from 2019 to 2020 alone, fentanyl contributed significantly to a 45% increase in opioid-related fatal overdoses.
- In most cases, illegal fentanyl is made in Mexico, often supplied with ingredients from China, and the exact formula and potency are often unknown until it’s too late.
- Some drug dealers mix fentanyl with other drugs such as heroin or cocaine, so people might snort, swallow, smoke, or inject it without knowing.
- Fentanyl analogs, such a carfentanil, are chemically related to fentanyl, and are often more toxic.
- Illegal fentanyl and its counterpart, fake pills, are fueling the epidemic of drug overdoses in the United States.
The illicit form of fentanyl is also sold in counterfeit or fake pills, which are disguised as other drugs, frequently as round, blue pills. The deception can be deadly if someone believes they are taking a harmless pill.
- One in four fake pills tested by DEA labs contained a potentially lethal dose of fentanyl.
- Fake pills are sold online and on apps that are popular with teens, who may believe they are buying something safe for anxiety or depression.
- Teens especially may believe that all medicine is safe and be unaware that the pill that appears safe is actually deadly.
These are examples of real and fake pills but do not represent the many variations of counterfeit pills. Pill images: DEA
OPIOID OVERDOSE IS MOST COMMON WHEN:
- Tolerance is low after not using opioids (after jail or detox).
- Drugs are mixed especially with alcohol or benzos.
- Resistance is down due to sickness or other health issues.
- Using alone.
KNOW THE SIGNS OF OVERDOSE:
- Breathing slowly – or not at all; gurgling sound often heard
- Lips/fingernails blue
UNRESPONSIVE? WHAT TO DO:
- Call 911 immediately. “I need help. I’m with someone who isn’t breathing.” Provide the street address and location.
- If the person isn’t breathing, do Rescue Breathing.
- Make sure nothing is in the mouth.
- Tilt chin back and pinch nose.
- Give a slow, full breath every 5 seconds for 1 minute.
- Give naloxone. Naloxone needs time to work!
- Continue Rescue Breathing.
- Still unresponsive after 2 minutes? Give the second dose of naloxone using the same method as the first dose.
- Continue Rescue Breathing.
- Once breathing resumes, lay the person on their side in the recovery position, raising their knee to prevent them from rolling over, and place their arm under their head.
- Stay with them. This is important because the person that received naloxone might feel sick, and want to take another dose to feel better. Remind the person it will wear off soon, and doing more drugs could put them back in an overdose situation.
- If you aren’t going to stay on the scene for medical responders to arrive, leave doors unlocked and open.